This chapter tries to address Section K2(ii) of the 2017 CICM Primary Syllabus, which expects the exam candidate to demonstrate an "understanding of the pharmacology of local anaesthetic drugs, including their toxicity". Because the majority of past paper questions had specifically wanted to discuss local anaesthetic toxicity, it clearly deserved its own page.
Additionally, this has recently crossed over into Second Part Exam territory, as a 25% fraction of Question 3 from the first paper of 2022.
- Clinical features of local anaesthetic toxicity:
- Central nervous system effects:
- Occur at lower concentration than cardiovascular effects
- At lower doses:
- Visual disturbances (resembling nystagmus)
- Perioral numbness
- At increasing doses:
- Slurred speach
- Incoherent conversation
- Confusion and decreased level of consciousness
- With very large doses:
- Coma with EEG features of non-convusove status or burst suppression
- Cardiovascular effects:
- Require approximately 3 times as much dose as CNS effects
- Some agents (eg. bupivacaine) are particularly cardiotoxic
- Lower dose effects are sympathomimetic:
- Higher dose effects:
- Hypotension (systemic vasodilation)
- Bradycardia and heart block
- QRS prolongation, arrhythmias, cardiac arrest
- Other effects:
- Methaemoglobinaemia (prilocaine only)
- Allergy (to ester metabolites or preservative excipents)
- Myonecrosis from IM injection
- Patient risk factors for local anaesthetic toxicity:
- Acidosis (decreased protein binding, increased availability of active ionised form of agent)
- Old age: slower clearance, more cardiofragile
- Young age: lower α1-acid glycoprotein level, higher free fraction
- Pregnant patients: lower α1-acid glycoprotein level, better perfusion of blocked tissue
- Hyperkalemia (decreased toxic dose of agent)
- Pharmacological factors which contribute to local anaesthetic toxicity:
- Dose (obviously)
- Choice of agent (some drugs, eg. bupivacaine, have a lower CC/CNS ratio)
- Site of administration (eg. closer to large vessels, hyperaemic site, epidural)
- Coadministration of vasoconstrictor (slows systemic absorption)
- Slower dissociation from sodium channels (eg. bupivacaine)
- Drug interactions:
- displacement from protein binding (eg. by phenytoin)
- decreased metabolism (eg. by cimetidine)
- Management of local anaesthetic toxicity:
- Alkalinise or hyperventilate:
- Increase protein binding
- Decrease charged fraction (active and capable of binding sodium channels)
- Increase the distribution into lipid:
- Give intralipid emulsion to increase lipid-bound fraction and decrease free fraction
At the time of writing, and hopefully at the time of reading, Finucane's Complications of regional anesthesia (2006) is available for free somehow, and the local anaesthetic toxicity chapter by Brown from this textbook was probably the best-referenced and most accessible. Naguib et al (1998) also appears to be free, and is remarkably comprehensive. Together, these resources could facilitate a true deep dive into local anaesthetic toxicity.
At this stage, the reader may naturally be wondering: if this elegant mechanism of action numbs the nerves and silences neurotransmission in the peripheral nervous system, then surely it would also work its magic if one were to inject it directly into the brain? In short, what CNS effect can we expect with big local anaesthetics given systemically?
Well, seizures. Seizures is the answer. There is a dose-dependent and well-recognised syndrome of CNS toxicity from local anaesthetics which is excitatory rather than depressant in its net effect. Sure, sedation would probably be seen, just as it is with general anaesthetics, except that inhibitory neuronal activity is preferentially suppressed first by systemic local anaesthetics.
We know a lot of this because of cruel human and animal experiments. Scott(1986) recalls some of their own work from the seventies, when human volunteers were administered lignocaine until over toxicity was achieved. The author was surprised by the unpredictable and erratic phenomenology of local anaesthetic overdose. Each patient seems to have experienced a different set of symptoms:
"For example, some would report tinnitus, others not; some would talk irrationally and even become unconscious for a few seconds, while others remained lucid even in the presence of widespread muscular twitching."
The clinical effects of CNS toxicity generally begin as perioral paresthesia and weird visual disturbances. "Objects in the visual fields appear to oscillate either from side to side or up and down, or both. The subject may try to follow these movements with the eyes and may be diagnosed as having nystagmus, although this is incorrect as the eyes can be held steady if the subject concentrates", i.e. this oscillating weirdness was entirely in their mind. Later, lightheadedness and tinnitus would come. The subjects would ask to lay down, but they just could not keep still. Motor overactivity like shivering, muscle twitching and tremors was accompanied by more disturbing features like slurred speech and incoherent rambling. The next step was generalised tonic-clonic seizures, though Scott hastened to add that none of the volunteers were taken to this point. Shibata explored this dose range in EEG-monitored cats, getting infusions of lignocaine at a dose rate of up to 15mg/kg, and were clearly able to demonstrate a dose-dependent epileptiform effect.
With increasing doses, excitatory neurotransmission is also affected, and a profound CNS depression occurs. This is not the sort of toxicity one might see with accidental administration of peripheral venous lignocaine, as the CNS concentration required would be truly preposterous. One may theoretically see it when a hilarious factor-of-ten dilution error is perpetrated, or where somebody accidentally injects concentrated local directly into the arterial circulation of the brain. That is the setting of some sheep experiments by Ladd et al (2002), who were able to produce something resembling burst suppression with heroic doses of intracarotid bupivacaine.
The central nervous system is much more sensitive to local anaesthetic toxicity than the cardiovascular system presumably because of different affinity of the agents for the cardiac version of voltage-gated sodium channels. According to D.L. Brown (2006, p.65), three times as much lignocaine is required. However, often the patient may already be anaesthetised and therefore less inclined to report perioral numbness. If one has accidentally used an unreasonable amount of local anaesthetic, the following haemodynamic features would be observed as the toxic doses increases:
The mechanisms of these changes are thought to be due to the inhibition of sodium channels in the cardiac conduction system, though as we have already discussed there's a lot of other channels being blocked by local anaesthetics and there is really no published material out there exploring the cardiovascular implications of this. Observed effects include:
Vasodilation and?...or vasoconstriction may occur. At MAC95.com, frustrated authors point out that two of the most influential textbooks for the ANZCA primary offer contradictory statements on this topic. According to Hemmings (2013), they vasoconstrict at low doses and vasodilate at high doses, but according to Peck & Hill they vasodilate at low doses and vasoconstrict at high doses. To act as tiebreakers in this battle of titans, one can offer Blair (1975) and Brown (2006), who both back Hemmings:
"Typically, at low concentrations local anesthetics may cause increased tone in vascular beds, whereas at higher concentrations they produce a decrease in vascular tone. At extremely high blood levels, there is profound peripheral dilatation because of a direct relaxing effect on vascular smooth muscle in almost all beds."
That vasodilator response appears to be in part due to the sodium channel effect of local anaesthetics acting directly on the sympathetic innervation of vascular smooth muscle, and in part due to some completely unrelated interaction between the drug and the nitric oxide vasodilator system. Newton et al (2007) were able to reverse 60% of this vasodilator effect with a nitric oxide synthase inhibitor.
Christie et al (2015) lists some of the patient factors which influence local anaesthetic toxicity, which the examiners complained were "often omitted" from Question 19 from the second paper of 2018. These are:
Though CNS and cardiovascular effects are the most important, one may be able to score a couple of extra marks by mentioning some of the more outré side effects, which one does not really see in clinical practice. These include:
Supportive management is fairly basic, and consists of doing empirical things which counteract the toxicities. Patient having seizures? Give a benzodiazepine to raise the seizure threshold. Patient lost their airway? intubate them. Patient suffered total cardiovascular collapse? Support them with ECMO. It would be unexpected for these predictable answers to be rewarded with marks in the CICM exams. More likely, the examiners would be more interested in the specific management of local anaesthetic toxicity. It is interesting because its goal is to change the availability of the free fraction of local anaesthetic, thus making it less available.
Rationale for lipid infusion in local anaesthetic toxicity is to remove the highly lipophilic local anaesthetic from the circulation, and to confine it to the lipid emulsion. This allows the agent to be cleared more slowly, and decreases the availability of the free fraction. Ok et al (2018) is an excellent summary of these mechanisms, which are presented below in expanded point form: